Article

Tracheobronchial hypersecretion following neostigmine administration

Author and Disclosure Information

Abstract

Massive bronchial secretion occurring after the administration of neostigmine bromide (Prostigmin) and atropine to reverse the residual effects of d-tubocurarine is unusual. To our knowledge, there has been no report of this complication, although circulatory arrest of cardiac origin has been reported.1, 2 During the past 3 years there have been three cases at the Cleveland Clinic Hospital.

Case reports

Case 1. A 56-year-old black man was admitted to the Cleveland Clinic Hospital for bilateral inguinal herniorrhaphy. His medical history was unremarkable. Physical examination revealed a well-nourished man, height 177.8 cm and weight 74 kg, with bilateral inguinal hernias. Laboratory studies disclosed normal values for complete blood cell (CBC) count, blood glucose, serum calcium, and liver function tests; chest roentgenograms were normal. The electrocardiogram (ECG) showed nonspecific changes of S-T segments in I and V6. The patient received premedication at 1 pm, meperidine, 75 mg and atropine, 0.4 mg. On entering the operating room, his blood pressure was 130/75 mm Hg and pulse rate was 80 beats per minute.

Anesthesia was induced at 1:45 pm; thiopental sodium, 300 mg, was administered and endotracheal intubation was performed after he was given 100 mg of succinylcholine chloride. Anesthesia was maintained with halothane-N2O-O2, and d-tubocurarine chloride, 12 mg, was administered to obtain muscle relaxation. Respiration was controlled throughout the procedure. Ten minutes after induction of anesthesia there was an episode of mild hypotension, the blood pressure falling to 70/40 mm Hg. This was treated by rapid infusion of 200–300 ml Ringer’s lactate solution. The patient was placed in a Trendelenburg. . .


 

References

Next Article: